Facebook Pixel

Trouble with sex, bleeding and the contraceptive injection.

By November 30, 2009 - 4:15am
Rate This

Ok when i first met my partner i decided to go on the injection and get full tests including bloods done and so did he. As we both prefer the full natural feel. But after i went on the injection i started to bleed heaps and heaps, so i went to the doctor and went on the mini pill. this did not stop it.. just made me cranky. So i decided to see how things go and it slowed right down. then i went for my second injection and the bleeding stopped thankfully. But one night during intense pleasureable sex. something happened. I started to bleed again. and yes i checked and i did hurt just in the entrance of my vagina. so we didnt have sex for a week so i could heal. things were ok... sorta. the bleeding had not stopped it was light and annoying. the entrance was healed all was fine and i didnt hurt. but the bleeding kept going i soon realised it was a mild period. but it was brown and yucky. I have had enough of it and my partner unfortunatly is taking the brunt. as im getting grumpy, anxious, moody and im snapping at stupid little things. its like having a permanent grouch in me. I hate being grumpy.

How can i stop the period like bleeding? could it be something else. also my sex drive has gone. what could it be? and how can i cure this at home? (maybe a old fashioned remedy from way back, lol. as i am very broke and have a super tight budget, but could save if needed doctor)
I want my life back with my partner and my body to behave so i feel confident again and can be happy not grouchy.

Add a Comment4 Comments

EmpowHER Guest

I had the injection and had light bleeding for about 4 weeks, I have had big arguments with my husband snapping at my children, feel really depressed and doubt everything. Feel tired, cold but sweating trouble sleeping. And had a frozen shoulder at the same time I have stopped the injection as it is ruining my marriage and life in general as I'm always feed up so I'm back on Yasmin pill hope this helps if its making you cranky and not happy change it x

August 7, 2013 - 6:38am

Embarrassed Girl,

You're so welcome. And you may be able just to talk to the nurse at your doctor's office and talk to her or him about this. Often a nurse practitioner or a physician's assistant is all you need to discuss a change in birth control.

To help in the meantime, try to cut out high carbs and processed foods and fats that aren't monounsaturated. You want as much whole food as possible -- lean protein, vegetables and fruit. For oil, use olive oil. Fish oil supplements may help. Also, if you have a health foods store near you, you can buy Evening Primrose Oil tablets, which may help you smooth out a bit. Try to eat organic dairy products or meat only -- you want to avoid meat or dairy that has been treated with antibiotics or growth hormones. And exercise -- it'll help those good chemicals keep flowing while you wait for the hormonal imbalance to settle down. And try to cut down on caffeine and/or sugar. Get about 10-15 minutes of sunlight a day, or consider taking a Vitamin D supplement.

This is a lot, I know, but just do as much as you can. Any of it will help!! And let us know what happens, OK?

December 1, 2009 - 9:40am

Hi there thankyou for your help. i guess i got the short of the stick with the depo! i am trying to get in the doctor, but due to lack of money it is difficult. i will update though on the results that i will get from doctor. also i hate being hormonal, any chance of a way to help avoid this even just dull it down a bit just temporarily?

November 30, 2009 - 3:39pm

Embarrassed Girl,

Welcome to EmpowHer! And thank you for your question.

I'm so sorry you've had such difficulty over the last two months. Let's see what we can figure out.

By "the injection," do you mean Depo-Provera shots?

Unfortunately, one of the most common side effects with Depo-Provera is irregular bleeding. "For some there may be increased light spotting and breakthrough bleeding, whereas others may experience longer and heavier bleeding. For most women, after a year of use periods usually become fewer and lighter or may stop altogether." That's from the American Pregnancy Association site, which has pages on quite a few different methods of birth control:


And here is the drugs.com page on Depo-Provera:


You can scroll down to the "Adverse Reactions" and "Side Effects" section, and you'll find that about 5% of the women studied had abnormal bleeding on this drug. Here's part of what it says:

"Most women using Depo-Provera CI experience disruption of menstrual bleeding patterns. Altered menstrual bleeding patterns include irregular or unpredictable bleeding or spotting, or rarely, heavy or continuous bleeding. If abnormal bleeding persists or is severe, appropriate investigation should be instituted to rule out the possibility of organic pathology, and appropriate treatment should be instituted when necessary."

Have you tried other forms of birth control? There are many kinds and types of birth control pills that may have fewer side effects for you. As for stopping the effects of the hormones right now, you are probably going to have to put up with them until the second injection wears off. You and your partner have already been patient, so I know that's hard. But letting the hormones run their course is probably the best thing you can do.

And unfortunately, loss of libido or sex drive is also listed as a symptom of this medicine. That symptom was reported by between 1% and 5% of the women studied.

The good news, if you decide to keep trying with the injections, is that after a year most women did have lighter and more infrequent periods, and some stopped altogether. So if you're willing to keep trying a little longer, you may see some progress. But schedule an appointment with your doctor and ask whether there are better methods for you, now that you both know your reactions to this one.

Will you come back and update us?

November 30, 2009 - 9:49am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Sex & Relationships

Get Email Updates

Resource Centers

Sex & Relationships Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!